Alert archive / Virginia / Flash Flood Warnings in 1995

Flash Flood Warning 95, NWS Blacksburg, VA

July 1, 1995Buckingham County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 1, 1995, 6:37 PM EDT for Buckingham County, Virginia. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Jul 1, 1995, 6:37 PM EDT (22:37 UTC)
Expired
Jul 1, 1995, 9:00 PM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Buckingham County, VA

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 1995-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 1995-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 012237
FFWRNK
VAC029-020100-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
637 PM EDT SAT JUL 1 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  900 PM EDT
FOR THE FOLLOWING COUNTY...
 
IN CENTRAL VIRGINIA
 
   ...BUCKINGHAM COUNTY
 
RADAR ESTIMATES OVER 2 INCHES OF RAINFALL IN THE PAST HOUR OVER CENTRAL
BUCKINGHAM COUNTY. THIS HEAVY DOWNPOUR EXTENDED FROM THE TOWN OF
BUCKINGHAM...NORTHEASTWARD FOR 5 MILES AND HAD BEEN NEARLY
STATIONARY DURING THE PAST HALF HOUR.
 
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSDS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
JJ/RJK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 2:04 PM EDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 1, 2:04 PM EDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERIVCE BLACKSBURG VA
200 PM EDT SAT JUL 1 1995
>
DISCUSSION...

TRW POPPING WHERE DESTABLIZING THE MOST...THOSE AREAS RECEIVING THE
MOST HEAT/SUUN. ME THINKS CLOUD DECK THAT EXTENDED OUT TO NEAR DAN
AND LYH SAVED US FORM TRW ONCE CONV TEMP REACHED. AS STATED BY
SELS...A BIT OF UA SUPPORT...WITH H5 WAVE.

MEANWHILE...BAND PRECIP JUST AHEAD OF FRONT NOW PUSHING ACR WV AND
MTNS TN...JUST ENTERING NC MTNS. HAVE SEEN SOME SPORADIC ENHANCEMENT
TO ISODL-SCT 50 DBZ. TRW/S THAT POPPED IN SUN HAVE BEEN PUTTING DOWN
1-11/2 INCHES PER HOUR WITH GENERALLY SCT 1/2 TO 1 INCH SCATTERED IN
PREFRONTAL BAND. HOWEVER...WITH THE SMATTERING OF 50 DBZ NOW
APPEARING IN PREFRONTAL BAND...COULD INCREASE.

WITH THIS IN MIND WUD SUGGEST THAT WE MAINTAIN FFA IN THOSE EASTERN
COUNTIES WHERE BAND HAS NOT CROSSED AS OF ZFP ISSUANCE TIME.
OTHERWISE...ALFT H5 S/W OVR SE TNGHT PUSHES OFF CST. CANADAIN LOW
LIFTS NE ALOWING FOR MOR ZONAL ALFT. AT SFC...HOW FAR WLL SFC
FRONT MAKE IT. A LOOK AT PCGRIDDS WITH 12Z NGM WUD SUGGEST NO PROB
IN CLRNG OUR CWA. THNK THIS IS TRUE ESP N PORTION WITH RATHER GUD NW
850 GRAD NORTH. SO..I'M COUNTING ON IT CLRNG AREA...BUT PROB NOT
QUITE AS FAST AS MODS SUGGEST. NGM WUD HAVE IT DCA-MECKLENBURG CO BY
00Z. WUD HOLD ACTUAL FRONT A BIT BEHIND THAT.

ONLY OTHER PROB IS RETURN FLOW WITH ANY CLDS AND SCT PRECIP TWD END
OF PD. AS H5 FLO GOES MORE SW...WHATEVER IS LEFT OF FRONT WILL FOCUS
CLDS AND POSSIBLY CHC. BUT A QUICK LOOK AT 60 HR WUD SUGGEST WE/RE
(RNK) OK.

AGAIN...SUG FFA REMAIN IN EASTERN COUNTIES NOT CLEARD BY PREFRONTAL
BAND.

KANE

Nearby

Flash Flood Warnings in Virginia, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.